Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2020, 10:44 AM CDT for 5 counties in Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 10:44 AM CDT (15:44 UTC)
- Expired
- May 4, 2020, 11:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:05 AM CDT | TSTM WND GST 75 | 1 Wnw Baldwin City, KS | ESTIMATE OF 75-80 MPH WIND GUST. |
| May 4, 11:06 AM CDT | TSTM WND DMG | 1 Ese Ottawa, KS | PER SOCIAL MEDIA PICTURES, A LARGE TREE WAS BLOWN OVER. TIME ESTIMATED BASED ON RADAR. |
| May 4, 11:06 AM CDT | TSTM WND DMG | 2 N Ottawa, KS | PUBLIC REPORTED POWER POLES AND A RAILROAD CROSSING GUARD BLOWN DOWN. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS53 KTOP 041544
SVRTOP
KSC003-031-045-059-139-041630-
/O.NEW.KTOP.SV.W.0042.200504T1544Z-200504T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1044 AM CDT Mon May 4 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Franklin County in east central Kansas...
Northern Anderson County in east central Kansas...
Southern Douglas County in east central Kansas...
Southeastern Osage County in east central Kansas...
Northeastern Coffey County in east central Kansas...
* Until 1130 AM CDT.
* At 1043 AM CDT, severe thunderstorms were located along a line
extending from near Richland to near Pomona Lake to near Olivet,
moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Southwestern Lawrence, Ottawa, Baldwin City, Eudora, Wellsville,
Centropolis, Pomona, Waverly, Richmond, Williamsburg, Quenemo, Lone
Star, Greeley, Princeton, Lane, Rantoul, Pleasant Grove, Vinland
and Globe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3840 9568 3867 9545 3892 9538 3894 9506
3830 9507
TIME...MOT...LOC 1543Z 281DEG 42KT 3886 9556 3868 9555 3849 9571
HAIL...0.75IN
WIND...70MPH
$$
Hennecke1 follow-up statement
180
WWUS53 KTOP 041617 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1117 AM CDT Mon May 4 2020
KSC031-139-041627-
/O.CAN.KTOP.SV.W.0042.000000T0000Z-200504T1630Z/
Osage-Coffey-
1117 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE AND
NORTHEASTERN COFFEY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Kansas.
LAT...LON 3837 9551 3865 9537 3890 9530 3891 9506
3830 9507
TIME...MOT...LOC 1617Z 283DEG 41KT 3880 9509 3859 9508 3836 9527
$$
KSC003-045-059-041630-
/O.CON.KTOP.SV.W.0042.000000T0000Z-200504T1630Z/
Franklin-Anderson-Douglas-
1117 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR FRANKLIN...NORTHERN ANDERSON AND SOUTHEASTERN DOUGLAS COUNTIES...
At 1117 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Edgerton to near Rantoul to near
Richmond, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis, Richmond, Greeley,
Princeton, Lane, Rantoul, Pleasant Grove and Vinland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3837 9551 3865 9537 3890 9530 3891 9506
3830 9507
TIME...MOT...LOC 1617Z 283DEG 41KT 3880 9509 3859 9508 3836 9527
HAIL...0.75IN
WIND...70MPH
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:30 AM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 4, 5:30 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 530 AM CDT Mon May 4 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CDT Mon May 4 2020 08Z water vapor and profiler data showed a subtle shortwave over northeast CO. Surface obs indicated a warm front was extending east across southern KS from a surface low in over southeast CO. 925MB and 850MB profilers showed southerly flow up and over this warm front. Meanwhile the 00Z RAOBs from TOP and OUN indicated steep mid level lapse rates from 7 to 8 C/km. && .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Mon May 4 2020 The focus for today is the potential for significant severe weather unfolding later this morning. All of the model guidance shows precip developing over north central and northeast KS and becoming widespread by 15Z. Forecast soundings from the HRRR/RAP/NAM/GFS show elevated CAPE values from 1500 J/KG across northern KS to as much as 3000 J/KG across central KS thanks to 700-500MB lapse rates between 7 and 8 C/km. Additionally effective bulk shear is progged to be around 50KT as a mid level speed max noses into the central plains from the west. So the environment looks to be primed for elevated supercell thunderstorms with the potential for very large hail. Consensus among the models is for the surface low in southeast CO to move east along the KS/OK state line with the frontal boundary remaining south of the forecast area for the most part. Continued moisture advection from a 40KT low level jet up and over this boundary is expected to support the instability progged by the forecast soundings. And with an effective hodograph that is generally straight, supercell storms with possible splits seem probable. Storms across northwestern KS and southeastern NEB have shown a tendency to remain discrete so far. So the biggest question is once storms develop, how with they evolve? The last several runs of the HRRR have shown a tendency for discrete storms into the afternoon while the ARW/NMM/NAM Nest suggests some potential for bowing segments. Given storms should be elevated and propagate generally perpendicular to the low level jet, think the HRRR may be a better solution since there seems to be a lack of strong linear forcing. Given the shear and instability expected to unfold late this morning, I think hail up to and maybe a little bigger than 2 inches in diameter is within the envelope of possibilities. Damaging winds gusts would be a little more conditional given the elevated nature of the storms, but some of the forecast soundings do show downdraft CAPE values approaching 1000 J/kg. So it is not out of the question to see damaging wind gusts from the more intense updrafts. Have increased POPs given the good model consensus and included a mention of severe storms in the forecast. Highs today are not expected to get out of the 60s given the cloud cover and precip anticipated. Showers and thunderstorms should move east of the area late this afternoon and this evening as the shortwave progresses east and high pressure builds in with dry air advecting in from the northwest. There is some indication from the models for light QPF to linger across northeast KS through the evening as the main wave slowly moves across eastern NEB. So have some chance POPs over northeast KS through the evening. Lows tonight should fall into the 40s. A decent pressure gradient and a slow scattering out of the stratus is expected to keep temps from dropping below the mid 40s. .LONG TERM...(Tuesday through Sunday) Issued at 325 AM CDT Mon May 4 2020 High pressure is progged to be the main surface feature over the central plains for the coming days. A series of cold fronts are expected to move through the area as the synoptic pattern amplifies and flow over the Great Plains becomes more meridional. This should keep temps at or below normal through next weekend with periodic chances for precip. The coolest temps continue to set up for Saturday morning with the central of a surface ridge progged to be over northeast KS around sunrise. Have lows in the upper 30s to around 40. The most obvious chance for precip looks to be Thursday night as a more amplified shortwave digs southeast within northwest flow aloft. Have continued with chance POPs for Thursday and Thursday night. There continues to be indications of a weak shortwave clipping northeast KS Tuesday night. The NAM and GFS hint at enough mid level moisture for some light QPF. But the ECMWF fails to saturate mid levels enough to generate any precip. So have kept POPs around 10 percent for now. Another wave is possible Saturday night or Sunday. Although there are still big differences in the strength and track of the wave between the ECMWF and GFS. So confidence in the forecast it marginal for including a POP at this time. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 530 AM CDT Mon May 4 2020 With the short term guidance in good agreement, the forecast is based largely on the consensus with the main focus on timing the restricted conditions. Will use the CAMs to show the most likely timing for the strongest convection. The biggest uncertainty is how long the lower stratus may hang on tonight with the RAP scattering things out a little slower. There may also be a LLWS risk overnight tonight. Will let later shifts focus more on this potential. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 4, 3:41 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Mon May 4 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-050845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Mon May 4 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop over central KS between 5 and 7 am this morning and spread east across the entire area through the morning. Severe thunderstorms are possible with large hail up to 2 inches in diameter and damaging winds gusts the likely hazards. Severe weather is possible over the entire area, but areas along and south of a line from Concordia to Holton are most likely to see severe thunderstorms. The stronger thunderstorms should move east of the area by mid afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to make severe weather reports to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 4, 9:39 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM TSTM WND GST 2 SSW GRANDVIEW PLAZA 39.01N 96.80W
05/04/2020 E80 MPH GEARY KS TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
SSW GRANDVIEW PLAZA. ESTIMATED 80 MPH
OUTFLOW WIND, LOTS OF TREES DOWN.
&&
DRSpecial weather statement, May 4, 9:51 AM CDT, 53 minutes before
Special Weather Statement National Weather Service Topeka KS 951 AM CDT Mon May 4 2020 KSZ021>023-036-041515- Geary-Clay-Pottawatomie-Riley- 951 AM CDT Mon May 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...SOUTHERN RILEY...SOUTHWESTERN POTTAWATOMIE AND SOUTHEASTERN CLAY COUNTIES UNTIL 1015 AM CDT... At 951 AM CDT, Doppler radar was tracking a strong thunderstorm near Wakefield, moving east at 50 mph. Penny size hail will be possible with this storm. Locations impacted include... Manhattan, Wakefield, Riley, Milford, Leonardville, Olsburg, Randolph, Keats and Tuttle Creek Lake. A Severe Thunderstorm Watch remains in effect until 300 PM CDT for north central, northeastern and east central Kansas. LAT...LON 3915 9715 3933 9718 3948 9659 3917 9647 TIME...MOT...LOC 1451Z 263DEG 43KT 3925 9707 Skow
Local storm report, May 4, 10:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM TSTM WND GST 4 NNE LAWRENCE 39.01N 95.22W
05/04/2020 M61 MPH DOUGLAS KS AWOS
KLWC.
&&Local storm report, May 4, 10:08 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM TSTM WND GST 4 ESE PAXICO 39.06N 96.10W
05/04/2020 E70 MPH WABAUNSEE KS TRAINED SPOTTER
MANY TREE LIMBS DOWN IN YARD. BIGGEST IS 4
TO 5 INCHES IN DIAMETER. ESTIMATED 70 MPH
GUSTS.
&&
STLocal storm report, May 4, 10:09 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 4 NNE WOODBINE 38.84N 96.93W
05/04/2020 M78 MPH DICKINSON KS PUBLIC
1.5 MILE SW OF ROCK SPRINGS RANCH. SOME
BUILDING DAMAGE. 78MPH GUST MEASURED BY
DAVIS WEATHER STATION.
&&
DRSpecial weather statement, May 4, 10:34 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1034 AM CDT Mon May 4 2020
KSZ024-026-039-040-041600-
Shawnee-Jefferson-Douglas-Jackson-
1034 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...EASTERN
SHAWNEE...NORTHWESTERN DOUGLAS AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 1100 AM CDT...
At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoyt to Topeka to 4 miles southwest of
Pauline. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Topeka, Lawrence, Oskaloosa, Tecumseh, Perry, McLouth, Meriden, Hoyt,
Ozawkie, Lecompton, Clinton, Pauline, Williamstown, Perry Lake,
Grantville, Clinton Lake and Berryton.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern and east central Kansas.
LAT...LON 3913 9518 3913 9519 3908 9519 3892 9520
3889 9579 3908 9569 3925 9575 3927 9518
TIME...MOT...LOC 1534Z 260DEG 44KT 3925 9576 3909 9567 3891 9573
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| May 4, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 48 min |
| May 4, 7:19 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 4, 7:33 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
| May 4, 7:35 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 40 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 47 min |
| May 4, 7:47 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| May 4, 7:57 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 48 min |
| May 4, 8:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 45 min |
| May 4, 8:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
| May 4, 8:25 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 65 min |
| May 4, 8:41 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 64 min |
| May 4, 8:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 39 min |
| May 4, 8:56 AM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| May 4, 8:57 AM CDT | Special Weather Statement | TOP | Washington | 33 min |
| May 4, 9:00 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| May 4, 9:06 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 54 min |
| May 4, 9:06 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 39 min |
| May 4, 9:13 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| May 4, 9:17 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 43 min |
| May 4, 9:48 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 23 min |
| May 4, 9:51 AM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 4, 9:57 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| May 4, 10:03 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| May 4, 10:10 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Morris, Osage, Shawnee and 1 more | 65 min |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 55 min |
| May 4, 10:34 AM CDT | Special Weather Statement | TOP | Jefferson | 26 min |
| May 4, 10:46 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| May 4, 10:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 4, 10:57 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| May 4, 11:25 AM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.